Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 144, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 1998, 1:14 PM CDT for McDonald County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1998, 1:14 PM CDT (18:14 UTC)
- Expired
- Jun 8, 1998, 2:05 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County McDonald County, MO
The radar
The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 600 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:15 AM CDT, 10 hours 59 minutes earlier.
Area forecast discussion, Jun 8, 2:15 AM CDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT MON JUN 8 1998 TEMPERATURES AND PRECIPITATION CHANCES ARE OF CONCERN TODAY WEAKENING AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH THE FORECAST AREA AT ISSUANCE TIME. 00Z RUC DATA AND REGIONAL RADAR LOOP POINT TO 850 MB WARM FRONT AS THE CAUSE OF THIS ACTIVITY. SURFACE ANALYSIS INDICATES LOW OVER EASTERN COLORADO WITH WARM FRONT ALONG THE KANSAS/NEBRASKA BORDER. THUNDERSTORM ERUPTION OVER THE CENTRAL PLAINS SUNDAY EVENING TRYING TO SETTLE DOWN...WITH WESTERN KANSAS THE MAIN AREA OF DEVELOPMENT NOW. MODELS AGREE IN PRINCIPLE BUT GIVEN THEIR LESS THAN STELLAR PERFORMANCE AS OF LATE...NOT SURE HOW MUCH WEIGHT TO GIVE THEM. TREND IS TO MOVE A WAVE FROM COLORADO TO MINNESOTA TODAY AND THEN BUILD HEIGHTS ACROSS THE SHOW ME STATE ON TUESDAY. FIRST CONCERN IS POTENTIAL FOR CONVECTIVE REDEVELOPMENT THIS AFTERNOON. WITH WAVE AT ITS CLOSEST POINT AND SOME SUNSHINE EXPECTED ...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD FIRE THIS AFTERNOON. LOGIC POINTS TOWARD NORTHWESTERN SECTIONS OF THE FORECAST AREA AS THE PRIME LOCATION. GOOD CHANCE POPS ACROSS THE BOARD ARE REASONABLE. ACTIVITY SHOULD DIMINISH LATE THIS EVENING WITH MCS POSSIBLE OVER NEBRASKA/IOWA. ETA PICKS UP ON THIS SYSTEM AND WILL BE THE MODEL THAT I USE TODAY. WHILE THIS MCS COULD BRUSH THE NORTHEASTERN PORTIONS OF THE FORECAST AREA MOST PLACES SHOULD ESCAPE ITS WRATH. WOULD NOT BE OPPOSED TO A LOW CHANCE POP ON TUESDAY AS WEAK WAVES WILL CONTINUE TO BE PRESENT IN THE SOUTHWEST FLOW AT 500 MB. CONVERGENCE ALONG STALLED FRONT IN EASTERN KANSAS MAY ALSO BE ENOUGH TO PRODUCE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS. A FEW BREAKS SHOULD DEVELOP IN THE CLOUDS LATER THIS MORNING... ALLOWING TEMPERATURES TO REACH GUIDANCE VALUES. STRONG WARM AIR ADVECTION NOTED AT 850 MB AND SOUTHWEST SURFACE WINDS POINT TOWARD A STRONG WARMUP TUESDAY...ESPECIALLY IN JOPLIN AND SOUTHEAST KANSAS. RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY) SGF: MOSTLY CLOUDY AND WINDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 70. SOUTH WIND 15 TO 25 MPH AND GUSTY. JLN: MOSTLY CLOUDY AND WINDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE LOWER 70S. SOUTH WIND 15 TO 30 MPH AND GUSTY. UNO: MOSTLY CLOUDY AND BREEZY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 70. SOUTH WIND 10 TO 20 MPH. AIZ/VIH: MOSTLY CLOUDY AND BREEZY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE UPPER 60S. SOUTH WIND 10 TO 20 tMPH. SGF EB 070/065 085/066 085 08532 JLN EB 072/067 089/067 087 08532 SUTTON
In the hours before
Local storm report, Jun 8, 10:37 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1037 AM CDT MON JUN 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1012 AM MT VERNON MO 1.75 INCH HAIL
06/08/98 LAWRENCE
LINDENBERGLocal storm report, Jun 8, 10:43 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1043 AM CDT MON JUN 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM JANE MO .75 INCH HAIL
06/08/98 MCDONALD
LINDENBERGSpecial weather statement, Jun 8, 1:00 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUN 8 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT... AN AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS EARLY THIS AFTERNOON WITH A FRONTAL BOUNDARY STRETCHING EASTWARD FROM THE FRONT INTO NORTHERN MISSOURI. AN UPPER LEVEL DISTURBANCE WAS INTERACTING WITH MOISTURE AND STRONG WINDS IN THE LOWER ATMOSPHERE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE LOW IS EXPECTED TO MOVE EAST DURING THE AFTERNOON AND MORE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS THE PUSH INTO THE AREA FROM THE WEST. THESE STORMS HAVE THE POTENTIAL FOR BECOMING SEVERE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI. DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE IN THESE AREAS LATE THIS AFTERNOON AND THIS EVENING. FLASH FLOODING WILL BE POSSIBLE ACROSS CENTRAL MISSOURI TODAY AND TONIGHT AS THE GROUND THERE REMAINS SATURATED FROM LAST WEEKS HEAVY RAIN AND THIS MORNINGS RAINFALL. ANY ADDITIONAL RAINFALL WILL LIKELY RUNOFF AS FLOODING. SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LINDENBERG
Special weather statement, Jun 8, 1:00 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUN 8 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT... AN AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS EARLY THIS AFTERNOON WITH A FRONTAL BOUNDARY STRETCHING EASTWARD FROM THE FRONT INTO NORTHERN MISSOURI. AN UPPER LEVEL DISTURBANCE WAS INTERACTING WITH MOISTURE AND STRONG WINDS IN THE LOWER ATMOSPHERE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE LOW IS EXPECTED TO MOVE EAST DURING THE AFTERNOON AND MORE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS THE PUSH INTO THE AREA FROM THE WEST. THESE STORMS HAVE THE POTENTIAL FOR BECOMING SEVERE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI. DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE IN THESE AREAS LATE THIS AFTERNOON AND THIS EVENING. FLASH FLOODING WILL BE POSSIBLE ACROSS CENTRAL MISSOURI TODAY AND TONIGHT AS THE GROUND THERE REMAINS SATURATED FROM LAST WEEKS HEAVY RAIN AND THIS MORNINGS RAINFALL. ANY ADDITIONAL RAINFALL WILL LIKELY RUNOFF AS FLOODING. SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:37 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 63 min |
| Jun 8, 9:17 AM CDT | Flash Flood Warning | SGF | Maries, Miller | 4 hr |
| Jun 8, 9:17 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 4 hr |
| Jun 8, 9:21 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 49 min |
| Jun 8, 10:09 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 51 min |
| Jun 8, 12:54 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 6 hr |
| Jun 8, 12:54 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 6 hr |
| Jun 8, 12:54 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory | 6 hr |
| Jun 8, 12:54 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
| Jun 8, 6:08 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Ozark | 6 hr |
| Jun 8, 6:56 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 6 hr |
| Jun 8, 6:56 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory | 6 hr |
| Jun 8, 6:56 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
| Jun 8, 6:56 PM CDT | Flash Flood Warning | SGF | Maries | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.